Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Child has chronic ear infections. Taking Augmenting. Has diarrhea. Help

Hi. My 3 year old son has had chronic ear infections since he was born. He has become immune to amoxicillin and omnicef so he is now on augmentin . He is scheduled to have tubes put in his ears and his adnenoids taken out in 3 weeks, but the antibiotics are giving him severe diarrhea . It s like water. He is petty trained enough to go poppy in the potty so he is not getting diaper rash, and pedialyte has kept him hydrated but his school has a policy that they cannot be in school if they have diarrhea.. I tried explaining that it was a side effect of the medicine, but is there anything I can give him to make it stop???
Asked On : Sun, 24 Feb 2013
Answers:  2 Views:  44
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response
Hi srohan720,
Thank you for your query. It sounds like your son is suffering from antibiotic induced diarrhea. This is when antibiotics disrupt the balance of "good" and "bad" bacteria that normally live inside the digestive tract. The good bacteria are killed and an overgrowth of the "bad" bacteria can damage parts of the digestive tract. Amoxicillin and other similar drugs are known to cause this complication. The symptoms usually resolve a few days after the antibiotic is stopped, but I believe that you have been advised to keep your son on these preventative antibiotics until his procedure.
So things you can do in the meantime are:
1. Have a stool analysis performed to reassure the nursery that his diarrhea is not from an infective cause and so other children are not at risk of contracting it.
2. Avoid foods that tend to aggravate his symptoms. These are typically fatty, spicy foods and some dairy products.
3. Put him on a high fibre diet with beans, nuts and vegetables
4. Introduce some probiotic yoghurt drinks/ tablets. This may help boost the good bacteria in the system.
5. Using anti-diarrhoeal medication such as loperamide can be discussed with a paediatrician once all infective causes have been eliminated.
I hope you have found this answer useful. All the best with the surgery.
Answered: Sun, 24 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Pediatrician Dr. Rajiv K Khandelwal's  Response

Thank you for your query.

I can understand your dilemma. I shall advise you to discuss with your doctor and change his antibiotic from Augmentin/amoxicillin to some other antibiotic which causes less diarrhoea. In the interim you can give him some probiotic like Nutrolin B but they will not control the diarrhoea completely.

I hope I have answered your query to your satisfaction.

Wishing your son an early recovery.


Answered: Sun, 24 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor